Alabama, 2005Ice Storm in Alabama, January 28 to 29, 2005
January 28 to 29, 2005 · NWS HUN · 4 events in 2 counties and zones
4 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 28, 8:00 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 28, 8:00 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CST FRI JAN 28 2005
.UPDATE...
CRAZY NIGHT HERE AT THE HUN. FIRST WAVE OF PCPN HAS PUSHED THRU THE
FCST AREA. REPORTS OF LIGHT ICING ON ELEVATED SFCS FROM PHONE CALLS
AND MEDIA ARE SPREAD ALL OVER THE FCST AREA AT VARYING
ELEVATIONS...FROM ERN LIMESTONE COUNTY TO NEAR IDER IN DEKALB
COUNTY. WET BULB VALUES HAVE NOT REALLY BUDGED...IF ANYTHING THEYVE
LOWERED A BIT ALONG AND EAST OF I-65. MEANWHILE...GETTING WET BULB
VALUES OF 31-32 IN NW AL FROM KMSL AND MESONET OBS...GOT A REPORT OF
ICING IN THE TREES FROM THE ANDERSON COOP SITE IN LAUDERDALE
COUNTY...AND THE NEXT WAVE OF PCPN IS ON OUR DOOR STEP.
DEPENDING ON THE RAIN AFTER THIS SECOND WAVE...WOULD PROBABLY END UP
UPDATING TO REVISE ICE ACCUMS IN THE NW AGAIN LATER ON.
THEREFORE...WILL JUST GO AHEAD AND EXPAND THE WINTER STORM WARNING
TO THE ENTIRE HUN CWA WITH THIS UPDATE. UPDATED WSW/ZFP ARE ON THEIR
WAY...ALL UPDATED PRODUCTS TO BE ISSUED BY 0230Z.
BCC
&&
.PREV DISCUSSION...
THE ENDING OF THE EVENT LOOKS TO BE AROUND DAYBREAK WEST OF
HUNTSVILLE...BY 9 AM WEST OF HIGHWAY 431...AND BY NOON ELSEWHERE.
THERE IS ONE CAVEAT TO THIS...ETA SHOWS TEMPS TOMORROW NOT WARMING
VERY MUCH IN THE EASTERN COUNTIES. IF THIS HAPPENS...WE MAY NOT HAVE
AN OPPORTUNITY TO GET MUCH ABOVE FREEZING. WITH THE PRECIPITATION
CONTINUING (ALBEIT GETTING LIGHTER) THERE IS A CHANCE OF ADDING A
LITTLE INSULT TO INJURY. FOR NOW...WILL PLAN ON IT GETTING JUST WARM
ENOUGH TO AVOID THAT. BUT THIS SHOULD BE CAREFULLY WATCHED ON SAND
MOUNTAIN AND LOOKOUT MOUNTAIN...AND ON THE CUMBERLAND PLATEAU.
REST OF FORECAST (SUNDAY THROUGH FRIDAY)...
AM NOT GOING TO BORE YOU WITH DETAILS. BOTTOM LINE IS EVERYTHING IS
PRETTY MUCH DRY WITH NEAR SEASONABLE TEMPERATURES. I DO HAVE SOME
SLIGHT CHANCES FOR PRECIP ON SUNDAY...MONDAY...MONDAY NIGHT...AND
WEDNESDAY. BUT CONFIDENCE IN ANY OF THIS TIMING IS LOW AT BEST. AND
WITH NEAR CLIMO TEMPS AT NIGHT (NEAR FREEZING)...ANY NIGHTTIME
PRECIP CHANCES WILL HAVE TO BE WATCHED AS WE GO FORWARD.
JE/23
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
.AL...WINTER STORM WARNING UNTIL 6AM CST ALZ001>ALZ005.
WINTER STORM WARNING UNTIL NOON CST ALZ006>ALZ010-ALZ016.
.TN...WINTER STORM WARNING UNTIL NOON CST TNZ076-096-097.
&&Hazardous weather outlook, Jan 28, 5:20 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CST FRI JAN 28 2005
ALZ001>010-016-TNZ076-096-097-290400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
520 PM CST FRI JAN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TONIGHT)...
...WINTER STORM WARNING IN EFFECT FOR CULLMAN...DEKALB...JACKSON...
MADISON...MARSHALL...AND MORGAN COUNTIES IN ALABAMA...AND FRANKLIN...
LINCOLN...AND MOORE COUNTIES IN TENNESSEE THROUGH NOON SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FOR LAWRENCE AND LIMESTONE
COUNTIES IN ALABAMA THROUGH 6AM SATURDAY...
TEMPERATURES CONTINUE TO FALL EARLY THIS EVENING...WITH MANY
LOCATIONS NEAR THE GEORGIA BORDER...AND HILLS AND MOUNTAIN TOPS
ELSEWHERE ALREADY APPROACHING 32 DEGREES. A FIRST WAVE OF
PRECIPITATION WILL MOVE THROUGH THE AREA DURING THE EARLY EVENING
HOURS...WITH ANOTHER WAVE OF HEAVIER PRECIPITATION EXPECTED BY
APPROXIMATELY 9 PM. THE COLDER AREAS NOTED ABOVE CAN EXPECT TO SEE
A MIXTURE OF SLEET AND FREEZING RAIN...WITH PERHAPS SOME MINOR ICING
OCCURRING ON ELEVATED SURFACES. THE REST OF THE AREA CAN EXPECT A
MIXTURE OF SLEET AND RAIN...WITH NO ACCUMULATIONS EXPECTED YET.
TEMPERATURES WILL CONTINUE FALLING EAST OF INTERSTATE 65...WITH
MAINLY FREEZING RAIN EXPECTED AFTER ABOUT 9 PM. MUCH OF NORTHWEST
ALABAMA WILL REMAIN ABOVE FREEZING AND NO ICING IS EXPECTED.
ACROSS NORTH CENTRAL ALABAMA...TEMPERATURES WILL BE RATHER MARGINAL
FOR ICE ACCUMULATIONS. HOWEVER...ELEVATED TERRAIN SUCH AS MONTE
SANO AND GREEN MOUNTAINS HAVE ALREADY DROPPED BELOW FREEZING...SO
ICING OF UP TO 1/4 OF AN INCH IS EXPECTED. LESSER AMOUNTS ARE
EXPECTED ELSEWHERE. ICE WILL MAINLY ACCUMULATE ON ELEVATED SURFACES
SUCH AS DECKS...POWER LINES...TREE BRANCHES...BRIDGES...AND
OVERPASSES.
FARTHER EAST AND TO THE SOUTH IN CULLMAN COUNTY...TEMPERATURES WILL
REACH THE FREEZING MARK EARLY THIS EVENING. TEMPERATURES WILL BE A
LITTLE LOWER...WITH A LONGER PERIOD OF FREEZING RAIN EXPECTED. ICE
ACCUMULATIONS WILL GENERALLY AVERAGE AROUND A QUARTER OF AN INCH...
WITH HIGHER AMOUNTS POSSIBLE IN THE HIGHER ELEVATIONS AND NEAR THE
ALABAMA/GEORGIA BORDER. WHILE ELEVATED SURFACES...SUCH AS TREES...
BRIDGES AND OVERPASSES...WILL BE MOST PRONE TO ICING...SOME ROADWAYS
MAY BECOME ICE COVERED AND SLIPPERY DURING THE OVERNIGHT AND EARLY
MORNING HOURS.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...
TEMPERATURES WILL SLOWLY CLIMB THROUGH THE 30S ON SATURDAY. ANY
ADDITIONAL FREEZING RAIN WILL BE CONFINED TO THE WINTER STORM WARNING
AREA WHERE TEMPERATURES SHOULD CLIMB ABOVE FREEZING BY NOON.
NO ADDITIONAL SIGNIFICANT PRECIPITATION IS EXPECTED THROUGH THE
PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THROUGH SATURDAY MORNING TO SUPPORT WINTER WEATHER
OPERATIONS.
CARCIONE
In the hours before
Special weather statement, Jan 28, 5:06 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CST FRI JAN 28 2005
ALZ001>010-016-TNZ076-096-097-290030-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
506 PM CST FRI JAN 28 2005
...WINTER STORM WARNING FROM 6 PM TONIGHT THROUGH NOON ON SATURDAY
FOR DEKALB...JACKSON...MARSHALL...MADISON...MORGAN AND CULLMAN
COUNTIES IN NORTH ALABAMA AND LINCOLN...MOORE AND FRANKLIN COUNTIES
IN SOUTHERN MIDDLE TENNESSEE...
...A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM TONIGHT UNTIL 6
AM SATURDAY MORNING FOR LAWRENCE AND LIMESTONE COUNTIES IN NORTH
ALABAMA...
A LARGE AREA OF A MIXTURE OF MAINLY SLEET AND LIGHT RAIN WILL
CONTINUE TO MOVE NORTHEAST ACROSS MUCH OF NORTH ALABAMA AND INTO
SOUTHERN MIDDLE TENNESSEE. IN SOME HIGHER ELEVATION AREAS...SUCH AS
SAND...MONTE SANO...AND GREEN MOUNTAIN...SOME PATCHY LIGHT ICING
WAS BEGINNING TO ACCUMULATE ON ELEVATED SURFACES SUCH AS DECKS...
POWER LINES...BRANCHES AND CARS.
TEMPERATURES SHOULD CONTINUE TO SLOWLY FALL THROUGH 630 PM INTO THE
LOWER TO MIDDLE 30S...WITH TEMPERATURES IN ELEVATED AREAS EXPECTED
TO RANGE FROM 30 TO 32 DEGREES.
IF TRAVEL IS NECESSARY TONIGHT...DRIVE WITH EXTREME CAUTION. REDUCE
DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST
AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID
SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS
OR WHEN MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL WINTER WEATHER EVENT.
TROUTMAN
Special weather statement, Jan 28, 6:21 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CST FRI JAN 28 2005
ALZ001>010-016-TNZ076-096-097-290130-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
621 PM CST FRI JAN 28 2005
...WINTER STORM WARNING TONIGHT THROUGH NOON ON SATURDAY FOR
DEKALB...JACKSON...MARSHALL...MADISON...MORGAN AND CULLMAN COUNTIES
IN NORTH ALABAMA AND LINCOLN...MOORE AND FRANKLIN COUNTIES IN
SOUTHERN MIDDLE TENNESSEE...
...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT UNTIL 6 AM SATURDAY
MORNING FOR LAWRENCE AND LIMESTONE COUNTIES IN NORTH ALABAMA...
THROUGH 730 PM...LOOK FOR THE FIRST AREA OF A MIXTURE OF SLEET...
FREEZING RAIN AND LIGHT RAIN TO CONTINUE TO MOVE NORTHEAST ACROSS
LAUDERDALE...LIMESTONE...MADISON...JACKSON COUNTIES IN NORTH
ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE. LOOK FOR LIGHT FREEZING
RAIN TO CONTINUE TO FORM ESPECIALLY IN THE HIGHER ELEVATION AREAS
IN MADISON...JACKSON...DEKALB AND MARSHALL COUNTIES IN NORTH ALABAMA
AND IN LINCOLN...MOORE AND FRANKLIN COUNTIES IN SOUTHERN MIDDLE
TENNESSEE. PATCHY LIGHT ICING WILL CONTINUE TO ACCUMULATE ON ELEVATED
SURFACES SUCH AS DECKS...POWER LINES...BRANCHES AND CARS.
THERE WILL BE A BREAK IN THE PRECIPITATION UNTIL BETWEEN 730 AND 8
PM ACROSS MUCH OF NORTH ALABAMA. THE NEXT LARGE AREA OF RAIN WILL
BEGIN TO AFFECT AREAS SUCH AS CULLMAN...LAWRENCE...MORGAN AND INTO
MARSHALL COUNTIES AFTER 8 PM...WITH FREEZING RAIN EXPECTED TO
BECOME MORE WIDESPREAD.
TEMPERATURES SHOULD CONTINUE TO SLOWLY FALL THROUGH 8 PM ACROSS
THE AREA INTO THE UPPER 20S TO LOWER 30S. TEMPERATURES IN ELEVATED
AREAS ARE EXPECTED TO SLOWLY FALL INTO THE UPPER 20S.
IF TRAVEL IS NECESSARY TONIGHT...DRIVE WITH EXTREME CAUTION. REDUCE
DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST
AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID
SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS
OR WHEN MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER EVENT.
TROUTMAN
Special weather statement, Jan 28, 8:13 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
813 PM CST FRI JAN 28 2005
ALZ001>010-016-TNZ076-096-097-290330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
813 PM CST FRI JAN 28 2005
...WINTER STORM WARNING TONIGHT THROUGH NOON ON SATURDAY FOR
DEKALB...JACKSON...MARSHALL...MADISON...MORGAN AND CULLMAN COUNTIES
IN NORTH ALABAMA AND LINCOLN...MOORE AND FRANKLIN COUNTIES IN
SOUTHERN MIDDLE TENNESSEE...
...WINTER STORM WARNING IN EFFECT FOR LAUDERDALE...COLBERT...FRANKLIN
COUNTY ALABAMA...LIMESTONE AND LAWRENCE COUNTIES IN NORTH ALABAMA
THROUGH 6 AM SATURDAY MORNING...
THROUGH 930 PM...LOOK FOR A MIXTURE OF SLEET...RAIN AND FREEZING RAIN
TO CONTINUE TO MOVE NORTHEAST INTO MUCH OF NORTH ALABAMA AND
INTO SOUTHERN MIDDLE TENNESSEE. LIGHT FREEZING RAIN WILL CONTINUE
ESPECIALLY IN THE HIGHER ELEVATION AREAS ACROSS MUCH OF NORTH
ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE. PATCHY LIGHT ICING WILL
CONTINUE TO ACCUMULATE ON ELEVATED SURFACES SUCH AS DECKS...POWER
LINES...BRANCHES AND CARS.
TEMPERATURES SHOULD CONTINUE TO SLOWLY FALL THROUGH 930 PM ACROSS
THE AREA INTO THE UPPER 20S TO LOWER 30S. TEMPERATURES IN ELEVATED
AREAS ARE EXPECTED WILL BE MAINLY IN THE UPPER 20S.
IF TRAVEL IS NECESSARY TONIGHT...DRIVE WITH EXTREME CAUTION. REDUCE
DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST
AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. AVOID
SUDDEN BRAKING OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS
OR WHEN MAKING TURNS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER EVENT.
TROUTMAN
Ice Storm, Dekalb
- When
- January 28, 9:02 PM CST to January 29, 10:00 AM CST
- Where
- Dekalb forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A winter storm moved northeast through the tennessee valley with freezing rain occurring. Ice accumulations were a quarter of an inch across the county through the event. Highway 89 closed just north of Fort Payne due to the icy roads.
Ice Storm, Dekalb
- When
- January 29, 3:46 AM CST to 11:00 AM CST
- Where
- Dekalb forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Widespread icing was reported on roads across northern DeKalb county, including Mentone, Ider, Henagar and Lookout Mountain and Desoto State Park.
Ice Storm, Madison
- When
- January 29, 7:30 AM CST to 11:00 AM CST
- Where
- Madison forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Significant ice accumulations up to seventeen hundreds of an inch occurred in the Owens Crossroads area, especially on elevated surfaces.
Ice Storm, Madison
- When
- January 29, 8:30 AM CST to 11:00 AM CST
- Where
- Madison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Several roads atop Monte Sano mountain were ice covered and impassable with ice accumulations up to fifteen hundreds of an inch resulting in many roads being ice covered.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New Jersey, January 28, 20054 deaths · 21 events
- Winter Storm in Georgia, January 28 to 30, 2005$9.8 million · 97 events
- Ice Storm in Alabama, January 28 to 29, 2005$425,000 · 7 events
- Ice Storm in Alabama, January 28 to 29, 2005$90,000 · 5 events
- Heavy Snow in Oklahoma, January 28, 200522 events
- Winter Storm in Colorado, January 28 to 31, 200518 events
- Cold in Pennsylvania, January 28, 200510 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 28, 20057 events
- Cold in Maine, January 28, 20057 events
- Cold in Maryland, January 28, 20055 events
- Cold in Delaware, January 28, 20054 events
- Winter Weather in California, January 28 to 29, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439268, 5439269, 5439270, 5438149.